Friday, August 14, 2009

NKDA

You are a third year medical student doing a standard H&P on a healthy 50 year old man in family practice. He's here for an annual check-up. He has no complaints. His past medical history is significant for hypertension, GERD, an appendectomy at age 22, peptic ulcer disease s/p treatment with amoxicillin, clarithromycin, and omeprazole, and syphilis treated with PCN 10 years ago. His current medications are metoprolol and a multivitamin. He's allergic to penicillin; he said when he got it 10 years ago, he had fever, headache, myalgia, rash about 1-2 hours after taking it, peaking at 8 hours, and resolving within 2 days. His family history is significant for depression, hypertension, and mother with breast cancer at age 60. He drinks occasionally, smoke 1/2 ppd x30 years, and denies IVDU. He works as a mechanic, lives with his wife and two kids. His review of systems is negative.

Challenge: When you present this history to your preceptor, he says, "I bet he doesn't really have a penicillin allergy." Interesting! Why does he say that?

4 comments:

Stephanie said...

jarisch-herxheimer rxn after pcn tx for syphilis...thought to be the body's reaction to so many antigens being spilled out by the bacteria being killed by pcn.

Alex said...

jarisch-herxheimer (sp?) rxn

shabnam said...

Jarisch-Herxheimer reaction

What the patient perceived as penicillin allergy was probably Jarisch-Herxheimer Reaction...The reaction occurs due to the release of a large quantity of toxins when bacteria die in the body as a result of rapid antibiotic therapy(especially notable with Spirochaetes as in syphilis and Lymes disease)

Craig Chen said...

wow! Nicely done! I'm v. impressed.
-
NKDA

Treatment of syphilis with penicillin can lead to a Jarisch-Herxheimer reaction, the acute febrile reaction described here due to release of treponemal lipopolysaccharide from dying spirochetes.

Source: UpToDate.